Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News    Wire  Bored?

Author Topic: strange physical symptoms, possible anxiety?  (Read 255 times)

0 Members and 1 Guest are viewing this topic.

Offline djami

  • Just Joined!
  • Posts: 2
  • Rec's: 0
  • Gender: Male
  • Personal text
    • Poke This Member
strange physical symptoms, possible anxiety?
« on: March 04, 2014, 08:06:46 PM »
hi everyone

about 5 months ago i started getting strange physical symptoms. my doctor has suggested anxiety as a cause as practically everthing else has been eliminated. i did have some anxiety problems a few weeks before these started. i was trying to come off citalopram (which i had been on for about 7 years) for depression and probably tapered more than i should have. the anxiety was really bad so the doc gave me some xanax while i upped my dose of citalopram. i took the lowest possible dose of xanax (.25) and no more than 8 or 9 tablets over a 2 week period until i felt the Citalopram kick back in
here are the symptoms:

  • head zaps, or electric shocks started across my forehead, just above the eyes. they are not painful but feel like a throbbing or pressure sensation on top of my forehead (rather than deep in my head). its been nearly 5 months now and they have gotten progressively worse. they are there pretty much 24/7 and from time to time make me dizzy and/or nauseous. whats even stranger is that they seem to get worse when i hear noise (any kind of noise, even some wind outside my bedroom window). putting in ear plugs to block out external noise helps. but i also notice that if i get up and walk around, or even just tap my leg gently the head zaps stop! sitting still and being exposed to noise seems to make them worse. so studying or working at a computer is very difficult for me now
  • tinnitus in both my ears. nothing severe but definitely noticeable. the tinnitus seems to change in response to head and jaw movements. but it hasn't got any worse or better since the day its started and is present 24/7

it was only out of sheer desperation that i took a xanax tablet that i still had from my previous prescription and surprise surprise it helped. it numbed the brain zaps significantly, although didn't stop them completely. also i find that alcohol seems to have the same effect with numbing the zaps. but obviously i cant depend on alcohol as a long term solution. my doc suggested it may be anxiety which is causing it but since i went back to my original citalopram dosage i dont feel any anxiety at all
sorry for all the info but i just have 2 questions for people out there who know a lot more than me about this stuff:
  • has anyone experienced anything like the physical symptoms above? particularly the brain zaps that are there 24/7 and get worse when you re exposed to any kind of noise?
  • or is it possible to have withdrawal symptoms from such a low dose and such a short course of xanax that still persists 5 months after finishing? from the stories I've read online most people with withdrawal issues are coming off benzos after being on for months or years



   
Bookmark and Share

Online insights

  • Hero Member
  • *****
  • Posts: 3975
  • Country: au
  • Rec's: 91
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: strange physical symptoms, possible anxiety?
« Reply #1 on: March 04, 2014, 10:29:37 PM »
has anyone experienced anything like the physical symptoms above? particularly the brain zaps that are there 24/7 and get worse when you re exposed to any kind of noise?

Both the brain zaps and tinnitus are more likely to be symptoms of citalopram withdrawal than from taking Xanax. Why they persist after you've back on your previous dose is a mystery. You may need to go onto a higher dose. Did you quit 'cold-turkey' or taper off and what dose were and are you now on?

It is unlikely, though not completely impossible, that Xanax withdrawal could be causing this. Usually you need to take it daily for a month or two before dependence becomes an issue and even them any withdrawal is normally mild.  Benzodiazepines are prescribed for tinnitus which is why taking Xanax is giving you relief. What Xanax dose were you on when you last took it regularly?

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline djami

  • Just Joined!
  • Posts: 2
  • Rec's: 0
  • Gender: Male
  • Personal text
    • Poke This Member
Re: strange physical symptoms, possible anxiety?
« Reply #2 on: March 05, 2014, 09:04:35 PM »
no i tapered off very slowly for the citalopram. from 30mg down to 15mg over almost a 2 year period. ive been back to 30 for a few months now and no sign of these symptoms easing

i was on the lowest possible dose of xanax - .25mg. i only took 8 or 9 tablets over a 2 week period. i did take notice of the warnings of stopping benzos suddenly but i figured i was on such a low dose over such a short period i didnt see a problem.

would you suggest i try tapering the xanax? is it even worth it since .25 is the lowest possible dose??
and if so should i break it into quarters and maybe try something like this:
week 1 - 3/4 tablet
week 2 - 1/2 tablet
week 3 - 1/4 tablet

Bookmark and Share

Online insights

  • Hero Member
  • *****
  • Posts: 3975
  • Country: au
  • Rec's: 91
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: strange physical symptoms, possible anxiety?
« Reply #3 on: March 06, 2014, 12:30:21 AM »
no i tapered off very slowly for the citalopram. from 30mg down to 15mg over almost a 2 year period.

Was this your idea, or did your doctor tell you to do it like this? Either way it was a bad idea. The problem is that you shouldn't be on sub therapeutic doses (less than 20mg) for extended periods of time as it can 'train' the brain to ignore the drug. Most people can taper off citalopram by 5mg every 10-14 days with minimal discomfort.

Quote
ive been back to 30 for a few months now and no sign of these symptoms easing

It sounds like the citalopram has completely pooped-out on you. Supplementing it with Buspar (buspirone) may get it working again, but it might be better to cut your losses and change to another antidepressant.

Quote
i was on the lowest possible dose of xanax - .25mg. i only took 8 or 9 tablets over a 2 week period. i did take notice of the warnings of stopping benzos suddenly but i figured i was on such a low dose over such a short period i didnt see a problem.

You are not dependent on the Xanax, nor do you need to taper off. It isn't causing your problems.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Tags: brain zaps tinnitus 
 

Related Topics

  Subject / Started by Replies Last post
14 Replies
5040 Views
Last post November 08, 2010, 08:32:07 PM
by learning to cope
2 Replies
1986 Views
Last post June 01, 2011, 11:14:29 AM
by Speedman89
0 Replies
505 Views
Last post April 25, 2012, 10:51:59 PM
by Dudley
1 Replies
575 Views
Last post September 08, 2012, 03:19:00 PM
by sixpack
50 Replies
4379 Views
Last post April 13, 2013, 08:42:34 PM
by katinac73